Heavy Rain, Ware
- When
- August 13, 4:00 PM EST to 6:00 PM EST
- Where
- Ware County, 0.91 mi NE of Dixie Union
- Reported by
- Public
- Coordinates
- 31.340, -82.460
A member of the general public measured 3.75 inches of rainfall within 2 hours.
SW steering flow brought a dominant west coast sea breeze convective regime which was enhanced by a mid level short wave trough aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
SW steering flow brought a dominant west coast sea breeze convective regime which was enhanced by a mid level short wave trough aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 13, 3:51 PM EST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 451 PM EDT Mon Aug 13 2018 .Currently... Late afternoon surface analysis depicts a weak and stationary frontal boundary extending from the coastal Carolinas west- southwestward across central Georgia and Alabama. Meanwhile, the axis of weak Atlantic ridging extends across south Florida. Aloft...a deep and nearly stationary upper low was spinning over the central Appalachians and the eastern Ohio Valley, which is creating a col region locally in between Atlantic ridging centered south of Bermuda and a ridge over the western Gulf of Mexico. GOES-East derived Total Precipitable Water imagery indicates that drier air aloft that was residing over much of inland southeast Georgia this past weekend has retreated northward somewhat, with Near Storm Environment Awareness data indicating PWAT values still only around 1.6-1.7 inches in our far northwestern locations around Douglas and Hazlehurst. South-southwesterly flow elsewhere is transporting deep moisture across northeast and north central Florida, as well as coastal southeast Georgia. Thunderstorm activity has been scattered and slow moving for the most part this afternoon, as winds aloft are very light within the col zone in place. More organized linear convection was developing to the south of Alma and Jesup, likely along the existing PWAT gradient. Temperatures have soared into the mid 90s within the drier air mass to the north and west of Alma and Jesup, where dewpoints have mixed down to the mid 60s. A typically warm and muggy air mass prevails elsewhere, with abundant cloud cover along the Interstate 10 corridor keeping temperatures in the 80s, while less cloudiness over north central Florida was allowing highs to climb to around 90. .Near Term (This afternoon through Tuesday)... Convection will likely increase in coverage for locations along and east of U.S. Highway 301 in north central Florida through sunset, where less cloud cover was resulting in more instability. Activity may congregate over coastal Flagler and southern St. Johns Counties as well as coastal southeast Georgia around sunset, with outflows elsewhere generating generally scattered and slow moving convection through sunset. Short-term, high resolution guidance indicates lesser coverage in the drier and more subsident airmass to the north and west of Alma. Coastal convection will move offshore before midnight, with inland convection also waning as the evening progresses. A continued light south-southwest wind regime may advect isolated to widely scattered convection into the western and southern portions of the Suwannee Valley during the predawn hours on Tuesday. Otherwise, mid and high altitude debris cloud cover will gradually thin overnight, with lows generally in the low to mid 70s. A stagnant weather pattern will prevail on Tuesday as the upper low only slowly ejects northeastward towards New England, while Atlantic and western Gulf ridging slowly expand towards our region. Convection may start early along the Gulf coast sea breeze, with numerous afternoon showers and thunderstorms forecast along the Interstate 10 corridor and along the Atlantic coast as a light southwesterly flow and mesoscale boundaries push activity slowly east-northeastward. A few storms will again likely pulse, especially as they encounter the Atlantic sea breeze along the Interstate 95 corridor. Slow storm motion on Tuesday will again present a locally heavy rainfall threat. Somewhat less activity is again expected to the north and west of Waycross, but mesoscale boundaries propagating into the region late in the afternoon through early evening should promote at least widely scattered coverage. A later start to activity over inland southeast Georgia will result in highs again soaring to the low to mid 90s, while an earlier start will limit highs to the upper 80s to around 90 for most of northeast and north central Florida. .Short Term (Tuesday night through Thursday Night)... Deep-layered ridging will strengthen over northeast and north central Florida during this period, with the feed of deep moisture slowly retreating northward and out of our region by late week. Low level flow will become more southerly by Wednesday, allowing for stronger afternoon sea breeze development, with the Atlantic and Gulf coast sea breezes moving well inland and remaining the focus for diurnal thunderstorm development. Scattered to numerous afternoon convection will be possible over inland southeast Georgia on Wednesday before the deep feed of moisture retreats northward. Widely scattered afternoon and evening convection is possible elsewhere, with activity gaining a more inland focus on Thursday as sea breezes develop earlier in the day. Less convection will result in highs reaching the low to mid 90s for most inland locations, while an earlier developing sea breeze keeps coastal highs in the upper 80s. Maximum heat index values of 100-105 degrees are expected over most of our area on Wednesday and Thursday. Lows will generally fall to the mid 70s inland and the upper 70s at the coast. .Long Term (Friday through Monday)... Deep-layered ridging will remain in place over our region on Friday and will then flatten and sink southward by Saturday as a shortwave trough progresses eastward across the Ohio Valley and Mid- Atlantic states. Ridging will then rebuild somewhat over our area on Sunday and Monday as the aforementioned shortwave trough exits the New England coast and heights rise ahead of a deeper trough digging southward from the Great Lakes states early next week. A subsident air mass will prevail over northeast and north central Florida, where only widely scattered late afternoon and evening convection will develop as sea breezes collide over inland locations. Higher moisture values over southeast Georgia will likely develop scattered diurnal convection, perhaps not until late afternoon or early evening each day as mesoscale boundaries only slowly propagate into those areas. Highs will continue to climb into the low to mid 90s each day, with coastal highs reaching around 90 before sea breezes develop. Lows will continue to generally fall to the mid 70s inland, ranging to around 80 at the coast. && .Aviation/18z TAF period/... Scattered to numerous storms are expected across the region this afternoon and evening, with much of this convection dissipating by midnight. Restrictions and gusty winds will be possible in and near storms. Another round of showers and storms is expected to develop Tuesday, mainly in the afternoon. && .Marine... A weak frontal boundary positioned just north of the Georgia waters will gradually dissipate through midweek as the axis of Atlantic ridging slowly lifts northward from the Florida peninsula to a position across the northeast Florida waters. Scattered thunderstorms will impact the near shore waters through the evening hours, with activity shifting offshore overnight. The evening wind surge will likely bring south-southwesterly winds up to just below Caution speeds towards sunset, with winds slowly decreasing after midnight. South-southwesterly winds will prevail on Tuesday, with a lighter southerly wind flow developing towards midweek, with stronger sea breezes developing near the coast during the afternoon hours beginning on Wednesday. Scattered to numerous thunderstorms are expected over the waters on Tuesday and Tuesday night, with lesser coverage forecast for the mid to late week time frame. Evening wind surges are again expected to continue for much of this week, but speeds should remain just below Caution levels. Atlantic ridging will then sink southward during the upcoming weekend, with a prevailing offshore wind developing by Sunday, especially over the Georgia waters. Rip Currents: Low risk will continue through Tuesday due to low surf heights and minimal ocean swell conditions. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 92 72 92 / 30 40 10 40 SSI 76 88 78 89 / 40 40 40 40 JAX 74 91 73 91 / 40 70 30 40 SGJ 75 89 76 89 / 30 60 30 40 GNV 73 89 72 91 / 30 60 10 40 OCF 72 88 72 91 / 30 50 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Nelson/Struble/Bricker
Special Weather Statement National Weather Service Jacksonville FL 402 PM EDT MON AUG 13 2018 GAZ136-151-152-132030- Pierce GA-Brantley GA-Wayne GA- 402 PM EDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIERCE...NORTH CENTRAL BRANTLEY AND SOUTHWESTERN WAYNE COUNTIES UNTIL 430 PM EDT... At 402 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Offerman to near Patterson. These storms were nearly stationary. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. Locations impacted include... Patterson, Offerman and Hortense. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3131 8191 3126 8219 3138 8226 3143 8204 TIME...MOT...LOC 2002Z 307DEG 3KT 3138 8209 3137 8218 ENYEDI
Special Weather Statement National Weather Service Jacksonville FL 425 PM EDT MON AUG 13 2018 GAZ134-150-151-132115- Pierce GA-Ware GA-Bacon GA- 425 PM EDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIERCE...NORTH CENTRAL WARE AND SOUTH CENTRAL BACON COUNTIES UNTIL 515 PM EDT... At 425 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Blackshear to near Dixie Union. These storms were nearly stationary. Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Blackshear. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3128 8220 3138 8251 3145 8246 3140 8225 TIME...MOT...LOC 2025Z 082DEG 2KT 3137 8225 3141 8247 ENYEDI
Special Weather Statement National Weather Service Jacksonville FL 432 PM EDT MON AUG 13 2018 FLZ020-GAZ162-132100- Hamilton FL-Echols GA- 432 PM EDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND SOUTHWESTERN ECHOLS COUNTIES UNTIL 500 PM EDT... At 432 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles northeast of Jasper to near Statenville. These storms were nearly stationary. Wind gusts of 40 to 50 mph can be expected along with possible minor wind damage. These storms will remain over mainly rural areas of northeastern Hamilton and southwestern Echols Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3064 8272 3069 8301 3058 8304 3052 8279 TIME...MOT...LOC 2032Z 178DEG 4KT 3059 8283 3064 8299 ENYEDI
Special Weather Statement National Weather Service Jacksonville FL 446 PM EDT MON AUG 13 2018 GAZ150>152-132115- Pierce GA-Ware GA-Brantley GA- 446 PM EDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIERCE...WEST CENTRAL BRANTLEY AND EAST CENTRAL WARE COUNTIES UNTIL 515 PM EDT... At 446 PM EDT, Doppler radar was tracking a strong thunderstorm over Braganza, or near Waycross, moving southeast at 5 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Braganza. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3124 8229 3119 8218 3109 8228 3117 8235 TIME...MOT...LOC 2046Z 320DEG 4KT 3117 8227 ENYEDI
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EDT MON AUG 13 2018
GAZ150>152-132130-
Pierce GA-Ware GA-Brantley GA-
453 PM EDT MON AUG 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIERCE...BRANTLEY
AND EAST CENTRAL WARE COUNTIES UNTIL 530 PM EDT...
At 453 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Braganza to near Waynesville. Movement was
south at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Nahunta, Hickox, Braganza, Raybon, Fort Mudge and Atkinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3110 8185 3110 8191 3109 8192 3108 8192
3106 8202 3108 8206 3106 8207 3102 8226
3121 8230 3130 8185 3111 8183
TIME...MOT...LOC 2053Z 342DEG 13KT 3112 8226 3117 8180
ENYEDISpecial Weather Statement National Weather Service Jacksonville FL 500 PM EDT MON AUG 13 2018 GAZ134-151-132130- Pierce GA-Bacon GA- 500 PM EDT MON AUG 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE AND SOUTHEASTERN BACON COUNTIES UNTIL 530 PM EDT... At 459 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles east of Alma to near Bristol. Movement was southeast at 5 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Bristol and New Lacy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3157 8239 3144 8213 3136 8220 3146 8246 TIME...MOT...LOC 2059Z 333DEG 4KT 3150 8236 3142 8220 ENYEDI
The Moody AFB radar (KVAX), 72 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
2 lightning, 1 heavy rain. Local standard time, as filed.
A member of the general public measured 3.75 inches of rainfall within 2 hours.
A lightning strike caused a structure fire along Sandy Bottom Road. The time of damage was based on lightning imagery. The cost of damage was unknown but it was estimated for the inclusion of the event in Storm Data.
Lightning caused electronics to surge at a home along Hacklebarney Road. The time of damage was based on radar the cost of damage was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781634, 781637, 781639.